Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 27, NWS Birmingham, AL

February 6, 2008Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 6, 2008, 9:13 AM CST for Russell County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2008, 9:13 AM CST (15:13 UTC)
Expired
Feb 6, 2008, 9:30 AM CST
In force
17 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 7:06 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 061513
SVRBMX
ALC113-061530-
/O.NEW.KBMX.SV.W.0027.080206T1513Z-080206T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 AM CST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...PHENIX CITY...LADONIA...

* UNTIL 930 AM CST

* AT 911 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PHENIX CITY...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3239 8510 3247 8512 3251 8499 3248 8497
      3245 8497 3243 8495 3239 8497 3238 8497
TIME...MOT...LOC 1513Z 259DEG 20KT 3243 8504

$$

JRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 5:25 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 6, 5:25 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 AM CST WED FEB 6 2008

.UPDATE...FOR AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY AND TONIGHT.

ACTIVE MORNING AS SEVERE STORMS MOVE RAPIDLY EASTWARD ACROSS THE
AREA. COLD FRONT WILL SHIFT FROM WEST TO EAST ACROSS THE AREA THROUGH
THE MORNING HOURS AND BE TO OUR EAST LATER THIS AFTERNOON. WILL
UPDATE POPS JUST BEFORE RELEASE TIME BUT EXPECT WIDESPREAD SHOWERS
AND THUNDERSTORMS FOR MOST SECTIONS DURING THE MORNING AND QUICKLY
ENDING FROM WEST TO EAST DURING THE AFTERNOON.  MUCH DRIER AND
COLDER AIR WILL SPREAD ACROSS THE AREA LATER THIS AFTERNOON AND
TONIGHT.  HIGHS TODAY WILL OCCUR THIS MORNING...THEN GRADUALLY
FALL THROUGH THE DAY. HIGHS MAINLY IN THE 60S.  LOWS TONIGHT IN THE
30S.

.LONG TERM...THURSDAY THROUGH TUESDAY.

THURSDAY AND FRIDAY...WEAK HIGH PRESSURE WILL REMAIN ACROSS THE
AREA ON THURSDAY AND EARLY FRIDAY...WITH A WEAK SHORT WAVE SHIFTING
ACROSS THE NORTHERN SECTIONS ON FRIDAY NIGHT.  WILL FORECAST A
SLIGHT CHANCE OF SHOWERS ACROSS THE NORTHERN SECTIONS FRIDAY
NIGHT.  HIGHS ON THURSDAY IN THE 50S AND IN THE 60S FRIDAY.  LOWS
THURSDAY NIGHT MAINLY 30 TO 35. LOWS FRIDAY NIGHT UPPER 30S TO LOWER
40S.

SATURDAY THROUGH MONDAY...HIGH PRESSURE WILL BUILD ACROSS THE AREA
DURING THIS PERIOD.  WILL CONTINUE WITH DRY CONDITIONS.  HIGHS
SATURDAY IN THE 60S...UPPER 40S TO UPPER 50S SUNDAY AND 55 TO 65 ON
MONDAY.

TUESDAY...NEXT STORM SYSTEM WILL MOVE INTO THE AREA FROM THE
WEST ON TUESDAY.  WILL FORECAST A CHANCE OF SHOWERS AREA-WIDE.
HIGHS 55 TO 65.

&&

.AVIATION...12Z TAF DISCUSSION.

COLD FRONT ACROSS THE WESTERN SECTIONS OF THE AREA WILL SHIFT EAST
ACROSS THE AREA THROUGH 18Z.  WIDESPREAD SHOWERS AND THUNDERSTORMS
WITH SOME POSSIBLE SEVERE STORMS CAN BE EXPECTED THROUGH 18Z.
CEILINGS 1000 TO 2000 FEET WITH VSBYS 1 TO 3 MILES CAN BE
EXPECTED THROUGH 18Z.  WINDS 15 TO 25 MPH CAN ALSO BE EXPECTED.
AFTER 18Z GRADUAL CLEARING WILL TAKE PLACE WITH VFR CONDTIONS
EXPECTED AFTER 21Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT THROUGH THRU 12 NOON WEDNESDAY
FOR ALL COUNTIES.

&&

50
Hazardous weather outlook, Feb 6, 7:28 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 AM CST WED FEB 6 2008

ALZ011>015-017>050-071331-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
728 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS THE
EASTERN THIRD OF THE AREA THROUGH NOON. THIS AREA IS EAST OF A
LINE FROM PELL CITY TO MONTGOMERY. THE THREAT WILL DISSIPATE FROM
WEST TO EAST AS WE MOVE THROUGH THE MORNING HOURS AS A COLD FRONT
MOVES THROUGH. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS ALONG WITH SOME ISOLATED TORNADOES.

A LAKE WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE AREA
FOR WINDS 15 TO 25 MPH BOTH IN ADVANCE AND IMMEDIATELY
BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL CONTINUE THROUGH NOON WEDNESDAY ALONG AND EAST OF THE
INTERSTATE 65 CORRIDOR...DUE TO THE THREAT OF SEVERE
THUNDERSTORMS.

50

In the hours before

Local storm report, Feb 6, 4:47 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     FUNNEL CLOUD     JASPER                  33.85N 87.27W
02/06/2008                   WALKER             AL   EMERGENCY MNGR

            SIGHTED AT THE WALKER COUNTY EOC.

&&

SUNGER
Local storm report, Feb 6, 4:48 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND DMG     N BEAVERTON             33.93N 88.02W
02/06/2008                   LAMAR              AL   EMERGENCY MNGR

            POSSIBLE TORNADO...POWERLINES AND TREES DOWN ON COUNTY
            ROAD 49. DAMAGE TO THE ROOF OF THE POST OFFICE IN
            BEAVERTON. ALSO...TREES DOWN AND OTHER STRUCTURES
            DAMAGED.

0205 AM     FUNNEL CLOUD     3 E SULLIGENT           33.89N 88.08W
02/06/2008                   LAMAR              AL   LAW ENFORCEMENT

            SIGHTED ON HWY 278 BETWEEN SULLIGENT AND BEAVERTON.

0303 AM     TSTM WND DMG     8 NNE SAMANTHA          33.51N 87.53W
02/06/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            POSSIBLE TORNADO...DAMAGE TO BUILDING AND TREES DOWN ON
            U.S. 43. NEAR THE TOWN OF NEW LEXINGTON.

0305 AM     HAIL             SULLIGENT               33.89N 88.13W
02/06/2008  E0.75 INCH       LAMAR              AL   EMERGENCY MNGR

0316 AM     TSTM WND DMG     4 WSW OAKMAN            33.69N 87.45W
02/06/2008                   WALKER             AL   LAW ENFORCEMENT

            *** 1 INJ *** POSSIBLE TORNADO...DAMAGE TO A TRAILER ON
            HAYSHILL ROAD NEAR COUNTY ROAD 18.

0329 AM     TSTM WND DMG     JASPER                  33.85N 87.27W
02/06/2008                   WALKER             AL   AMATEUR RADIO

            POSSIBLE TORNADO...BILLBOARD BLOWN DOWN ON HIGHWAY 118
            AND AIRPORT ROAD.

0434 AM     FUNNEL CLOUD     JASPER                  33.85N 87.27W
02/06/2008                   WALKER             AL   EMERGENCY MNGR

            SIGHTED AT THE WALKER COUNTY EOC.

&&

SUNGER
Local storm report, Feb 6, 6:01 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     FUNNEL CLOUD     MAPLESVILLE             32.79N 86.88W
02/06/2008                   CHILTON            AL   LAW ENFORCEMENT

            SIGHTED AT THE INTERSECTION OF HIGHWAY 22 AND 82.

&&

SUNGER
Local storm report, Feb 6, 7:59 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     3 S STEWARTVILLE        33.04N 86.24W
02/06/2008                   COOSA              AL   EMERGENCY MNGR

            POSSIBLE TORNADO...LARGE TREES DOWN ALONG AND ON COUNTY
            ROAD 56.

&&

KSUMRALL
Special weather statement, Feb 6, 8:47 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 AM CST WED FEB 6 2008

ALZ045>050-061545-
BARBOUR-BULLOCK-LEE-MACON-PIKE-RUSSELL-
847 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK...LEE...MACON...
PIKE AND RUSSELL COUNTIES UNTIL 945 AM CST...

AT 944 AM EST/844 AM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
MILES NORTHEAST OF SMITHS TO HENDERSON...OR ALONG A LINE EXTENDING
FROM 14 MILES NORTHWEST OF COLUMBUS TO 9 MILES SOUTHEAST OF GOSHEN...
MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PICKETT.
  TARENTUM.
  SPRING HILL.
  UCHEE CREEK.
  WHITE OAK.
  TWIN SPRINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEASTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Local storm report, Feb 6, 9:06 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
906 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND DMG     N BEAVERTON             33.93N 88.02W
02/06/2008                   LAMAR              AL   EMERGENCY MNGR

            POSSIBLE TORNADO...POWERLINES AND TREES DOWN ON COUNTY
            ROAD 49. DAMAGE TO THE ROOF OF THE POST OFFICE IN
            BEAVERTON. ALSO...TREES DOWN AND OTHER STRUCTURES
            DAMAGED.

0205 AM     FUNNEL CLOUD     3 E SULLIGENT           33.89N 88.08W
02/06/2008                   LAMAR              AL   LAW ENFORCEMENT

            SIGHTED ON HWY 278 BETWEEN SULLIGENT AND BEAVERTON.

0303 AM     TSTM WND DMG     8 NNE SAMANTHA          33.51N 87.53W
02/06/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            POSSIBLE TORNADO...DAMAGE TO BUILDING AND TREES DOWN ON
            U.S. 43. NEAR THE TOWN OF NEW LEXINGTON.

0305 AM     HAIL             SULLIGENT               33.89N 88.13W
02/06/2008  E0.75 INCH       LAMAR              AL   EMERGENCY MNGR

0316 AM     TSTM WND DMG     4 WSW OAKMAN            33.69N 87.45W
02/06/2008                   WALKER             AL   LAW ENFORCEMENT

            *** 1 INJ *** POSSIBLE TORNADO...DAMAGE TO A TRAILER ON
            HAYSHILL ROAD NEAR COUNTY ROAD 18.

0329 AM     TSTM WND DMG     JASPER                  33.85N 87.27W
02/06/2008                   WALKER             AL   AMATEUR RADIO

            POSSIBLE TORNADO...BILLBOARD BLOWN DOWN ON HIGHWAY 118
            AND AIRPORT ROAD.

0434 AM     FUNNEL CLOUD     JASPER                  33.85N 87.27W
02/06/2008                   WALKER             AL   EMERGENCY MNGR

            SIGHTED AT THE WALKER COUNTY EOC.

0559 AM     FUNNEL CLOUD     MAPLESVILLE             32.79N 86.88W
02/06/2008                   CHILTON            AL   LAW ENFORCEMENT

            SIGHTED AT THE INTERSECTION OF HIGHWAY 22 AND 82.

0645 AM     TSTM WND DMG     3 S STEWARTVILLE        33.04N 86.24W
02/06/2008                   COOSA              AL   EMERGENCY MNGR

            POSSIBLE TORNADO...LARGE TREES DOWN ALONG AND ON COUNTY
            ROAD 56.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 1:29 AM CSTTornado WarningBMXLamar31 min
Feb 6, 1:51 AM CSTSevere Thunderstorm WarningBMXPickens54 min
Feb 6, 1:54 AM CSTTornado WarningBMXPickens51 min
Feb 6, 1:59 AM CSTTornado WarningBMXFayette, Lamar, Marion46 min
Feb 6, 2:30 AM CSTTornado WarningBMXWinston27 min
Feb 6, 2:39 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa51 min
Feb 6, 2:57 AM CSTSevere Thunderstorm WarningBMXLamar48 min
Feb 6, 3:11 AM CSTTornado WarningBMXFayette, Walker39 min
Feb 6, 3:20 AM CSTTornado WarningBMXFayette, Lamar, Pickens40 min
Feb 6, 3:21 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston39 min
Feb 6, 3:38 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter52 min
Feb 6, 3:48 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa30 min
Feb 6, 3:53 AM CSTSevere Thunderstorm WarningBMXFayette, Walker, Winston52 min
Feb 6, 4:05 AM CSTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter40 min
Feb 6, 4:13 AM CSTTornado WarningBMXFayette, Walker47 min
Feb 6, 4:14 AM CSTTornado WarningBMXBlount31 min
Feb 6, 4:27 AM CSTTornado WarningBMXHale, Marengo33 min
Feb 6, 4:53 AM CSTTornado WarningBMXDallas, Hale, Marengo, Perry37 min
Feb 6, 5:22 AM CSTTornado WarningBMXAutauga, Chilton, Dallas, Perry38 min
Feb 6, 5:50 AM CSTTornado WarningBMXChilton, Coosa40 min
Feb 6, 5:51 AM CSTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa39 min
Feb 6, 6:24 AM CSTSevere Thunderstorm WarningBMXClay, Coosa, Talladega21 min
Feb 6, 6:29 AM CSTTornado WarningBMXClay, Coosa, Talladega46 min
Feb 6, 7:05 AM CSTTornado WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega40 min
Feb 6, 7:08 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery37 min
Feb 6, 7:25 AM CSTSevere Thunderstorm WarningBMXMontgomery50 min
Feb 6, 7:38 AM CSTTornado WarningBMXCleburne22 min
Feb 6, 7:40 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more65 min
Feb 6, 8:09 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.